Home Print this page Email this page Small font sizeDefault font sizeIncrease font size
Users Online: 247

 

Home  | About Us | Editors | Search | Ahead Of Print | Current Issue | Archives | Submit Article | Instructions | Subscribe | Contacts | Login 
     


 
 
Table of Contents
LETTER TO THE EDITOR
Year : 2015  |  Volume : 5  |  Issue : 1  |  Page : 60-61

Severe hemophagocytic lymphohistiocytosis as a complication of drug-induced hypersensitivity syndrome


1 Department of Hematology and Oncology, St Joseph's Regional Medical Center, Paterson, New Jersey, USA
2 Department of Medicine, St Joseph's Regional Medical Center, Paterson, New Jersey, USA
3 Department of Pathology, St Joseph's Regional Medical Center, Paterson, New Jersey, USA

Date of Web Publication2-Mar-2015

Correspondence Address:
Hamid Shaaban
Department of Hematology and Oncology, St Joseph's Regional Medical Center, Paterson, New Jersey
USA
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2229-5151.152349

Rights and Permissions

How to cite this article:
Gauchan D, Shaaban H, Parikh N, Chang NL, Altheeb Z, Maroules M. Severe hemophagocytic lymphohistiocytosis as a complication of drug-induced hypersensitivity syndrome. Int J Crit Illn Inj Sci 2015;5:60-1

How to cite this URL:
Gauchan D, Shaaban H, Parikh N, Chang NL, Altheeb Z, Maroules M. Severe hemophagocytic lymphohistiocytosis as a complication of drug-induced hypersensitivity syndrome. Int J Crit Illn Inj Sci [serial online] 2015 [cited 2018 Jan 22];5:60-1. Available from: http://www.ijciis.org/text.asp?2015/5/1/60/152349

Dear Editor,

Hemophagocytic syndrome (HPS) or hemophagocytic lymphohistiocytosis is a rare but fatal condition caused by inappropriate activation of macrophages against one's blood cells and characterized by histiocyte proliferation and hemophagocytosis, resulting in fever, hepatosplenomegaly, lymphadenopathy, pancytopenia, liver dysfunction, and coagulopathy. This condition is usually secondary to infection, autoimmune disorder, or malignancy. [1] Here, we present a rare case of severe HPS as a complication of drug-induced hypersensitivity syndrome in a previously healthy patient.

A 24-year-old African American female patient with no significant medical history presented to our hospital with complaints of lower back pain, fever, vomiting, rash, and sore throat. The presentations were preceded by an upper respiratory tract infection 2 weeks earlier. She took a single dose of amoxicillin-clavulanate after which a pruritic skin rash developed on her back, arms, and thighs. The patient had a temperature of 103.1 F, blood pressure of 119/89 mmHg, pulse of 142 beats per minute, and oxygen saturation of 98% in room air. Examination showed a left-sided non-tender non-fluctuating mass on the back, measuring approximately 4 × 4 cm, and a generalized macular rash on the left upper chest wall, lower back, both upper extremities, and thighs. Blood tests revealed a white blood cell count of 18,500/mm 3 (neutrophils 74%, lymphocytes 6%, and eosinophils 9%), hemoglobin level of 12.4 gm/dl, hematocrit of 38.8%, and platelets 1,97,000/mm 3 . Her electrolytes and liver function tests were within normal limits. Rapid strep test was negative. During hospitalization, the patient's clinical status deteriorated with persistent fever, hypotension, and respiratory failure requiring mechanical ventilation. Computed tomography (CT) scan of the chest, abdomen, and pelvis revealed bilateral cervical lymphadenopathy measuring 2 cm, patchy perihilar consolidations, left axillary lymphadenopathy measuring 3.4 cm, bilateral pleural effusions, left inguinal lymphadenopathy measuring 2.2 cm, and mild splenomegaly. Laboratory studies showed normal white blood cell levels, but a progressive decline in hemoglobin and platelet levels, elevated liver enzymes (alanine aminotransferase 450 U/L, normal 0-37 U/L, aspartate aminotransferase 500 U/L, normal 0-40 U/L), elevated bilirubin (150 μmol/L, normal 0-22.6 μmol/L), elevated ferritin level (>75 000 μg/L, normal 16-320 μg/L), hypertriglyceridemia (2,798 U/L), hypofibrinogenemia (fibrinogen 1.0 g/L), prolonged prothrombin time and activated partial thromboplastin time, and international normalized ratio (INR). Complement levels, ANA titer, anti-dsDNA antibody, anti-SSA antibody, ribonuclear protein antibody, antiJo1, antiScl70, and rheumatoid factor were negative. Blood cultures and serology for human immunodeficiency virus; hepatitis A, B, and C; tests for tuberculosis (PPD and quantiFERON gold); Cytomegalovirus (IgM, IgG, and PCR); Human Herpes Virus-8 PCR; Human Herpes Virus-6 PCR; Parvovirus PCR; and Epstein Barr Virus (IgM, IgG, and PCR) were all negative. A gallium scan was negative. A lymph node biopsy could not be done considering severe coagulopathy (INR > 5). A bone marrow biopsy was done, and it revealed hemophagocytosis by macrophages, without any evidence of hematologic malignancy [Figure 1]. Soluble CD25 receptor was elevated at 7,867 pg/ml. Intravenous immunoglobulin (IVIG) was administered. An extensive search for an infectious, neoplastic, or autoimmune cause of the hemophagocytosis remained negative.
Figure 1: Bone marrow biopsy smear demonstrating hemophagocytosis

Click here to view


The patient's constellation of clinical features (fever, splenomegaly) and laboratory evaluation (hypofibrinogenemia, cytopenia in peripheral blood, hypertriglyceridemia, elevated ferritin, high soluble CD25 receptor level, and hemophagocytosis in bone marrow without any obvious evidence of malignancy) fulfilled the criteria for the diagnosis of HPS. A dose of etoposide 150 mg/m 2 was started and the patient was scheduled to receive another dose on the fourth day of initiation of treatment, followed by 100 mg of cyclosporine provided daily later in the patient's course. By day 15, the patient clinically improved and was weaned from intubation. The patient was discharged on tapering doses of decadron. On outpatient follow-up two weeks later, laboratory reports were completely normal, and there was a dramatic clinical improvement.

The patient presented with characteristic drug hypersensitivity-related febrile exanthema, and subsequently, developed cytopenias that are not usually part of this syndrome. It is suggested that cell destruction by cytotoxic antibodies [2] and a reversible depression of stem cell activity [3] with myeloid maturation blockade contribute to the pathophysiology of the cytopenias. Drug hypersensitivity results in hypercytokinemia, leading to uncontrolled activation of benign scavenger macrophages and development of hemophagocytosis in the reticuloendothelial system. [4] This entity is probably underdiagnosed because both syndromes share nonspecific symptoms, bone marrow biopsies are not usually part of the diagnostic work-up in a classic drug hypersensitivity syndrome, and hemophagocytosis pathology can be missed on bone marrow aspiration. [5] This case illustrates the diagnostic and therapeutic importance of considering all possible underlying causes in a patient with HPS, including a drug-induced etiology.

 
   References Top

1.
Filipovich AH. Hemophagocytic lymphohistiocytosis and other hemophagocytic disorders. Immunol Allergy Clin North Am 2008;28:293-313, viii.  Back to cited text no. 1
    
2.
Kiefel V, Santoso S, Schmidt S, Salama A, Mueller-Eckhardt C. Metabolite-specific (IgG) and drug-specific antibodies (IgG, IgM) in two cases of trimethoprim-sulfamethoxazole-induced immune thrombocytopenia. Transfusion 1987;27:262-5.  Back to cited text no. 2
    
3.
Keisu M, Wiholm BE, Palmblad J. Trimethoprim- sulphamethoxazole-associated blood dyscrasias. Ten years′ experience of the Swedish spontaneous reporting system. J Intern Med 1990;228:353-60.  Back to cited text no. 3
    
4.
Tiab M, Mechinaud F, Hamidou M, Gaillard F, Raffi F, Harousseau JL. Hemophagocytic syndromes. A series of 23 cases. Ann Med Interne (Paris) 1996;147:138-44.  Back to cited text no. 4
    
5.
Lambotte O, Costedoat-Chalumeau N, Amoura Z, Piette JC, Cacoub P. Drug-induced hemophagocytosis. Am J Med 2002;112:592-3.  Back to cited text no. 5
    


    Figures

  [Figure 1]


This article has been cited by
1 DRESS compliqué d’un syndrome d’activation macrophagique chez un nourrisson traité pour une toxoplasmose congénitale
S. Rioualen,J. Dufau,C. Flatres,P. Lavenant,L. Misery,J.-M. Roué
Annales de Dermatologie et de Vénéréologie. 2017;
[Pubmed] | [DOI]
2 Pièges diagnostiques d’un syndrome d’activation macrophagique
M. Penel-Page,B. Ben Said,A. Phan,L. Hees,C. Hartmann-Merlin,S. Girard,Y. Gillet,A. Belot
Archives de Pédiatrie. 2017;
[Pubmed] | [DOI]
3 Brain damage resembling acute necrotizing encephalopathy as a specific manifestation of haemophagocytic lymphohistiocytosis - induced by hypersensitivity
Dongling Dai,Feiqiu Wen,Sixi Liu,Shaoming Zhou
Italian Journal of Pediatrics. 2016; 42(1)
[Pubmed] | [DOI]
4 Hemophagocytic lymphohistiocytosis: Pathogenesis, diagnosis, and management
Akira Morimoto,Yozo Nakazawa,Eiichi Ishii
Pediatrics International. 2016; 58(9): 817
[Pubmed] | [DOI]



 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References
    Article Figures

 Article Access Statistics
    Viewed1723    
    Printed13    
    Emailed0    
    PDF Downloaded39    
    Comments [Add]    
    Cited by others 4    

Recommend this journal